MAUDE Adverse Event Report: BIOFIRE DIAGNOSTICS, LLC BIOFIRE® FILMARRAY® GASTROINTESTINAL (GI) PANEL

BIOFIRE DIAGNOSTICS, LLC BIOFIRE® FILMARRAY® GASTROINTESTINAL (GI) PANEL
Model Number RFIT-ASY-0116
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 02/22/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: a potential false positive v.Cholerae result on the biofire gi panel was reported after testing a patient stool sample in cary blair media on february 22, 2024.There was no growth of v.Cholerae from culture.Additionally, confirmatory pcr serotyping was also performed and did not detect for v.Cholerae.Due to the biofire gi panel result, the patient had to be isolated and treatment for v.Cholerae was administered.No serious injury or death was reported.Conclusion: the investigation determined that the most likely cause of the discrepant v.Cholerae result was the presence of non-viable organism/nucleic acid in the cary blair transport media.While cary blair medium vials are autoclaved and routinely quality controlled for sterility, non-viable organisms or nucleic acids can remain in the transport medium after the sterilization process.The presence of non-viable organisms and nucleic acid does not compromise the intended use of transport medium, transportation and preservation of clinical stool and rectal specimens; however, the biofire gi panel does not distinguish between nucleic acid from viable or non-viable organisms.The "laboratory precaution" and "limitation" sections of the filmarray gi reagent instruction booklet (https://www.Online-ifu.Com/iti0030) outlines the potential for false positive detections during molecular testing with sterile cary blair transport medium containing detectable levels of non-viable organisms and/or nucleic acid.Importantly, results from the biofire gi panel are intended to be correlated with the clinical history, epidemiological data, and other data available to the clinician evaluating the patient.Detection of organism targets does not imply that the corresponding organisms are infectious or are the causative agents for clinical symptoms.Clinical performance: according to table 11.Biofire gi clinical performance summary of the filmarray gi reagent instruction booklet, the performance claim for the v.Cholerae assay compared to stool culture with standard manual/automated microbiological/biochemical identification showed a specificity of 99.9% (95% ci 99.6-100%).V.Cholerae was detected in the single false positive specimen using bi-directional sequence analysis.To supplement the prospective data, an evaluation of contrived specimens was performed.According to table 18.Biofire gi panel performance using contrived specimens of the filmarray gi reagent instruction booklet, the performance claim for v.Cholerae showed a positive percent agreement (ppa) of 84.6% (95% ci 73.5-92.4%) and a negative percent agreement (npa) of 100% (95% ci 96.7-100%).Ten of the contrived specimens were spiked with an isolate which was found to have a highly divergent toxr gene that was not present in the ncbi database and non-reactive with the biofire gi panel v.Cholerae assay.The biofire gi panel vibrio assay was positive for nine of these specimens.
 
Event or Problem Description
Summary: lancet lab (bloemfontein, south africa) reported a potential false positive vibrio cholerae result on the biofire® filmarray® gastrointestinal (gi) panel after testing a patient stool sample.Due to the biofire gi panel result, the patient may have received inappropriate treatment and also had to be isolated.The investigation determined that the most likely cause of the discrepant v.Cholerae result was the presence of non-viable organism/nucleic acid in the cary blair transport media.

Brand Name
BIOFIRE® FILMARRAY® GASTROINTESTINAL (GI) PANEL
Common Device Name
BIOFIRE® FILMARRAY® GASTROINTESTINAL (GI) PANEL
Manufacturer (Section D)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer (Section G)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer Contact
515 colorow dr
salt lake city, UT 84108
8017366354
MDR Report Key19037445
Report Number3002773840-2024-00301
Device Sequence Number12510589
Product Code PCH
UDI-Device Identifier00815381020109
UDI-Public00815381020109
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K230404
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/20/2024
Device Model NumberRFIT-ASY-0116
Device Catalogue NumberRFIT-ASY-0116
Device Lot Number2384123
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2024
Initial Report FDA Received Date04/03/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age79 YR
Patient SexMale